Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS Mobile, AL

June 18, 2010Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 2010, 4:42 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2010, 4:42 PM CDT (21:42 UTC)
Expired
Jun 18, 2010, 5:30 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 67 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:42 PM CDTTSTM WND DMGElberta, ALIN DOWNTOWN ELBERTA...ROOF OFF...TREES DOWN...POWER LINES DOWN...STORE SIGNS DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2694 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KMOB 182142
SVRMOB
ALC003-FLC033-182230-
/O.NEW.KMOB.SV.W.0083.100618T2142Z-100618T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT FRI JUN 18 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  SOUTHERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.  THIS
  STORM WAS 5 MILES SOUTHWEST OF LILLIAN...OR ABOUT 19 MILES WEST OF
  PENSACOLA...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIFLIN BY 500 PM CDT...
  OAK AND BON SECOUR BY 525 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3023 8783 3026 8784 3027 8778 3029 8776
      3038 8785 3039 8789 3043 8790 3050 8745
      3037 8740 3030 8740 3028 8752 3029 8754
      3027 8756 3025 8765 3022 8779
TIME...MOT...LOC 2142Z 074DEG 14KT 3036 8753

$$
1 follow-up statement
845 
WWUS54 KMOB 182216 RRA
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT FRI JUN 18 2010

FLC033-182225-
/O.CAN.KMOB.SV.W.0083.000000T0000Z-100618T2230Z/
ESCAMBIA FL-
516 PM CDT FRI JUN 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA COUNTY
IS CANCELLED...

LAT...LON 3023 8783 3026 8784 3027 8778 3029 8776
      3038 8785 3039 8789 3043 8790 3046 8764
      3034 8759 3028 8753 3029 8754 3027 8756
      3022 8779
TIME...MOT...LOC 2215Z 074DEG 14KT 3032 8767

$$

ALC003-182230-
/O.CON.KMOB.SV.W.0083.000000T0000Z-100618T2230Z/
BALDWIN AL-
516 PM CDT FRI JUN 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
MPH.  THIS STORM WAS NEAR OAK...OR ABOUT 27 MILES EAST OF DAUPHIN
ISLAND...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK BY 525 PM CDT...
  BON SECOUR...6 MILES NORTHEAST OF GASQUE...7 MILES SOUTH OF
  MAGNOLIA SPRINGS AND 8 MILES SOUTHEAST OF MOUTH OF WEEKS BAY BY 530
  PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

LAT...LON 3023 8783 3026 8784 3027 8778 3029 8776
      3038 8785 3039 8789 3043 8790 3046 8764
      3034 8759 3028 8753 3029 8754 3027 8756
      3022 8779
TIME...MOT...LOC 2215Z 074DEG 14KT 3032 8767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:55 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 18, 3:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT FRI JUN 18 2010

.SHORT TERM [TONIGHT THROUGH SUNDAY NIGHT]...LARGE AREA OF UPPER
HIGH PRESSURE CENTERED OVER SOUTHEAST TEXAS WILL EVOLVE INTO AN
ELONGATED RIDGE EXTENDING FROM THE SOUTHERN PLAINS TO THE MID
ATLANTIC STATES BY LATE SUNDAY. SERIES OF UPPER LEVEL IMPULSES WILL
MOVE SOUTHWARD ALONG THE EASTERN PERIPHERY OF THE UPPER HIGH OVER
THE WEEKEND. MEANWHILE WEAK SURFACE LOW PRESSURE OVER SOUTHERN
GEORGIA WILL DRIFT VERY SLOWLY SOUTHWEST ACROSS THE FLORIDA
PANHANDLE ON SUNDAY...AND INTO THE NORTH CENTRAL GULF OF MEXICO
SUNDAY NIGHT.

THE COMBINATION OF DECREASED STABILITY DURING MAX DAYTIME HEATING
AND ENHANCE LIFT WITH THE UPPER IMPULSES WILL LEAD TO MORE SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT THIS WEEKEND. A FEW STORMS COULD
BE STRONG TO MARGINAL SEVERE WITH MLCAPES CAPES OF 2000 TO 3000
J/KG...WITH LOCALIZED WIND DAMAGE...SMALL HAIL...FREQUENT LIGHTING
AND HEAVY RAIN POSSIBLE AS PW VALUES STAY BETWEEN 1.5 TO 2.0 INCHES
AND STORMS ARE SLOW MOVERS.

THE HOT TEMPERATURES WILL PERSIST OVER THE WEEKEND...WITH HIGHS
ABOUT 4 TO 8 DEGREES ABOVE NORMAL...RANGING FROM THE LOW 90S ALONG
THE COAST...TO THE MID 90S INLAND AREAS. MAX HEAT INDICES WILL
CONTINUE TO PUSH UPWARDS OF 100 TO 105 DEGREES. SCATTERED EARLY
EVENING CLOUDS WILL THIN OUT EACH NIGHT...WITH LOWS RANGING FROM THE
MID 70S INLAND AREAS...WITH THE UPPER 70S ALONG THE COASTAL
SECTIONS. /22

.LONG TERM [MONDAY THROUGH FRIDAY]...NO CHANGES NEEDED TO THE
EXTENDED PERIODS AT THIS TIME. /22

&&

.MARINE...WINDS WILL REMAIN MOSTLY LIGHT AND TIED TO THE SEA BREEZE
CIRCULATION THROUGH THE WEEKEND. EXCEPTIONS BEING VARIABLE...STRONG
AND GUSTY WINDS NEAR MOSTLY LATE NIGHT AND EARLY MORNING
THUNDERSTORMS DEVELOPING ON THE LAND BREEZE. A WEAK WESTERLY MOVING
TROUGH WILL SLIDE UNDER THE BERMUDA HIGH THE FIRST OF THE WEEK...
INCREASING THE GRADIENT...RESULTING IN EAST AND SOUTHEAST WINDS 10
TO 15 MPH WITH SLIGHTLY BUILDING SEAS MONDAY INTO MID WEEK. /11

&&

.AVIATION [18/18Z]...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
INTERIOR AREAS BETWEEN 11 AM AND NOON WILL DRIFT SOUTH. THE MORE
NUMEROUS CONVECTION AT NOON WAS EAST OF A DESTIN CAMDEN LINE. SOME
BRIEF IFR CONDITIONS IN VISIBILITY AND CEILING POSSIBLE. DEVELOPMENT
OVER THE REMAINDER OF THE AREA SHOULD COMMENCE BEFORE 2 PM. BOTH
AREAS HAVE THE POSSIBILITY OF BRIEF STRONG AND VARIABLE SURFACE
WINDS...A FEW GUSTS IN EXCESS OF 50 MPH MAY OCCUR. ACTIVITY
DIMINISHES THIS EVENING WITH A MOSTLY VFR NIGHT...A LITTLE PATCHY
LATE NIGHT FOG IN PLACES. SATURDAY SHOULD BE SIMILAR WITH EARLY
MORNING CONVECTION ALONG THE COAST AND DEVELOPING INLAND AS THE DAY
HEATS UP. /11

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ALONG WITH ELEVATED AFTERNOON HUMIDITY LEVELS THROUGH THE WEEKEND.
WINDS GENERALLY LIGHT AND WEST TO SOUTHWEST IN THE AFTERNOON AND
LIGHT NORTHERLY WIND NEAR SHORE IN THE MORNINGS. WINDS STRONGER AND
VARIABLE NEAR THUNDERSTORMS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  94  74  94 /  20  50  20  30
PENSACOLA   77  94  77  95 /  20  50  20  30
DESTIN      79  91  78  91 /  20  50  20  40
EVERGREEN   73  96  72  97 /  20  50  20  20
WAYNESBORO  73  95  72  96 /  20  30  20  20
CAMDEN      73  96  73  97 /  20  40  20  20
CRESTVIEW   73  96  72  97 /  20  50  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 18, 6:10 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT FRI JUN 18 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS OVER THE COASTAL WATERS THIS
MORNING WILL REDEVELOP OVER LAND LATE THIS MORNING. AN ISOLATED
STRONG STORM WITH GUSTY WINDS...HEAVY RAINS AND FREQUENT LIGHTNING
WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST DURING THE OUTLOOK
PERIOD. LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
STRIKES WILL ALL BE A THREAT IN STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE STORMS IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 1:59 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT FRI JUN 18 2010

FLZ003-004-006-181945-
INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...NAVARRE...
159 PM CDT FRI JUN 18 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST OKALOOSA AND
SANTA ROSA COUNTIES...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MUNSON TO 6 MILES NORTHWEST OF MARY
ESTHER...MOVING NORTHWEST AT 5 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MUNSON...HAROLD...NAVARRE...MILTON NEAR WHITING FIELD AND ALLENTOWN
THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...AND
WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD
OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR
PROPERTY DAMAGE.  EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH
STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.
Local storm report, Jun 18, 2:22 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
222 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND GST     5 N WRIGHT              30.52N 86.64W
06/18/2010  M64 MPH          OKALOOSA           FL   MESONET

            USAF MESONET SITE

&&

DONF
Special weather statement, Jun 18, 4:19 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT FRI JUN 18 2010

ALZ061-063-182200-
UPPER MOBILE-LOWER MOBILE-
419 PM CDT FRI JUN 18 2010

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOBILE GREYHOUND PARK...MOVING NORTHWEST AT
5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOBILE GREYHOUND PARK...TILLMANS CORNER...KNOLLWOOD HOSPITAL...
SCHILLINGER AND THREE NOTCH...DAWES AND HUTCHENS ELEMENTARY SCHOOL
THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL RATES 1 TO 2 INCHES AN HOUR NOW
AND POSSIBLY 2 TO 4 INCHES PER HOUR SHORTLY...BRINGING PONDING OF
WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER TO NOT
DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO
GREAT TO ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:10 PM CDTSpecial Marine WarningMOB65 min
Jun 18, 3:47 PM CDTSpecial Marine WarningMOB58 min
Jun 18, 4:05 PM CDTSevere Thunderstorm WarningMOBBaldwin40 min
Jun 18, 4:23 PM CDTSevere Thunderstorm WarningMOBMobile37 min
Jun 18, 4:46 PM CDTSpecial Marine WarningMOB59 min
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningMOBMobile13 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile51 min
Jun 18, 5:11 PM CDTSpecial Marine WarningMOB64 min
Jun 18, 5:31 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile59 min
Jun 18, 5:43 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington62 min
Jun 18, 6:22 PM CDTSevere Thunderstorm WarningMOBMobile, Washington38 min
Jun 18, 6:57 PM CDTSevere Thunderstorm WarningMOBMobile48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.